Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 1, NWS Rapid City, SD

May 11, 2000Todd County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 11, 2000, 1:28 AM CDT for Todd County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2000, 1:28 AM CDT (06:28 UTC)
Expired
May 11, 2000, 2:00 AM CDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Todd County, SD

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WFUS53 KUNR 110629
TORRAP
SDC121-110700-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 AM MDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 100 AM MDT

* AT 1227 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 3 MILES EAST OF LAKEVIEW...OR ABOUT 14 MILES
  SOUTH OF MISSION...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED
  ANTELOPE AROUND 1230 AM MDT
  OLSONVILLE AROUND 1235 AM MDT
  HIDDEN TIMBER AND LITTLEBURG AROUND 1245 AM MDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4327 10079 4302 10080 4299 10019 4339 10022

BAILEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 10, 9:20 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 10, 9:20 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT WED MAY 10 2000

AFTERNOON PACKAGE AND MORNING MODELS VERIFYING WELL OVR THE CWA WITH
PRECIP INCREASING MARKEDLY OVER THE PAST 3 OR 4 HOURS. MDLS CONTINUE
TO SHOW BEST SWATH OF PRECIP TO OCCUR FROM GCC TO NR D07 BY
MORNING...PRETTY MUCH WHERE 88D SHOWS BEST RETURNS. ALSO OLD MDLS
AND QUICK LOOK AT NEW ETA SHOW WAA TO BE MAXIMIZED OVR THE SRN SD
CWA COUNTIES AS LLVL JET IMPINGES ON BAROCLINIC ZONE. EXPECT PRECIP
TO INCREASE IN THESE AREAS AS WELL DURING THE NEXT 3 OR 4 HOURS.
UPDATES TO ZONES HAVE ONLY MADE SLIGHT MODIFICATIONS TO THE WORDING.
HAVE TOYED WITH THE IDEA OF MENTIONING SOME SN IN HIGHEST BLACK
HILLS...LIKE 6000 FEET AND ABOVE...BUT WITH WETBULB ZERO AT 8100
MSL...SNOW LINE MAY BE NEARER 6500 FEET...HIGHER THAN MOST
RESIDENTS. SO WILL LEAVE OUT.

.UNR...NONE.

BAILEY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:19 AM CDTSevere Thunderstorm WarningUNRBennett, Todd31 min
May 11, 12:52 AM CDTSevere Thunderstorm WarningUNRTodd48 min
May 11, 2:18 AM CDTSevere Thunderstorm WarningUNRTripp47 min
May 11, 2:25 AM CDTTornado WarningUNRTripp30 min
May 11, 2:56 AM CDTSevere Thunderstorm WarningUNRTripp14 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.